Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 142, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Sep 6, 1997, 2:56 PM MDT for Bent County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 6, 1997, 2:56 PM MDT (20:56 UTC)
- Expired
- Sep 6, 1997, 3:25 PM MDT
- In force
- 29 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Bent County, CO
The radar
The Pueblo radar (KPUX), 112 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 1791 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 062057 RRA SVRPUB COC011-062125- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 256 PM MDT SAT SEP 6 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN BENT COUNTY IN SOUTHEASTERN COLORADO * UNTIL 325 PM MDT * SOME LOCATIONS AFFECTED OPEN COUNTY OF SOUTHERN BENT COUNTY...NEAR AND EAST OF HIGHWAY 101 SOUTH OF TOONERVILLE. * AT 245 RADAR SHOWED A SEVERE STORM 6 MILES EAST OF NINAVIEW ...ALONG HIPGHWAY 101 SOUTH OF TOONERVILLE MOVING NORTHEAST AT 10 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. RMG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:09 PM MDT, 47 minutes earlier.
Area forecast discussion, Sep 6, 2:09 PM MDT, 47 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 205 PM MDT SAT SEP 6 1997 THE FORECAST PROBLEM TONIGHT IS DETERMINING AREAL COVERAGE OF PRECIPITATION. COLORADO REMAINS UNDER A FLAT RIDGE WITH MONSOONAL MOISTURE STREAMING UP FROM MEXICO. A SIGNIFICANT SHORT WAVE IS EVIDENT OVER NORTHWEST COLORADO THIS AFTERNOON. ALTHOUGH THE UPPER DYNAMICS ARE WELL TO THE NORTHWEST OF THE FORECAST AREA...THE MAIN EFFECT OF THIS SHORT WAVE IN SOUTHEAST COLORADO HAS BEEN TO DESTABILIZE THE ATMOSPHERE THROUGH SUBTLE MID LEVEL COOLING AND LOW LEVEL WARMING. THE LATEST GOES SOUNDINGS (1800 UTC) INDICATE CAPE OVER SOUTHEAST COLORADO BETWEEN 500 AND 1300 J/KG...AND LIFTED INDICES -2 TO -5. THIS IS IN LINE WITH MODEL FORECASTS FROM 1200 UTC. PRECIPITABLE WATER VALUES ARE OVER ONE INCH IN THE EASTERN PLAINS. THUS...WITH NO APPARENT DYNAMICS TO WORK WITH...OR SIGNIFICANT SURFACE BOUNDARIES...PRECIPITATION COVERAGE SHOULD NOT BE HIGHER THAN 20-40 PERCENT OUTSIDE OF THE MOUNTAINS AND SEVERE THUNDERSTORMS SHOULD BE QUITE ISOLATED...IF AT ALL. LOCALLY HEAVY RAIN WILL BE POSSIBLE ON THE PLAINS WITH HIGH PRECIPITABLE WATER VALUES AND MEAN WINDS 10-20 MPH. AFTER LOSING THE DAYTIME HEATING AND WITH THE UPPER SHORT WAVE CONTINUING TO TRACK NORTHEAST...THE ATMOSPHERE SHOULD STABILIZE OVER SOUTHEAST COLORADO WITH PRECIPITATION SPREADING EAST AND ENDING BY THE NORMAL SUMMERTIME DIURNAL TIME (EXITING INTO KANSAS BY MIDNIGHT). FWC TEMPERATURES OVERNIGHT APPEAR REASONABLE AS WELL AS POPS. HAYNES
In the hours before
Special weather statement, Sep 6, 12:00 PM MDT, 2 hours 56 minutes before
COZ060>081-070600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1200 PM MDT SAT SEP 6 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER AN UPPER LEVEL DISTURBANCE HAS DESTABILIZED THE ATMOSPHERE OVER SOUTHERN COLORADO...AND THIS WILL BRING MORE THUNDERSTORMS. THUNDERSTORMS WERE ALREADY DEVELOPING OVER THE MOUNTAINS BY LATE MORNING. YOU CAN EXPECT THUNDERSTORMS TO SPREAD TO THE LOWER ELEVATIONS...INCLUDING THE SAN LUIS VALLEY AND EASTERN PLAINS DURING THE AFTERNOON AND EVENING. A FEW STORMS COULD BE SEVERE THIS AFTERNOON AND EVENING... PRODUCING BRIEF BUT DESTRUCTIVE WIND GUSTS AND LARGE HAIL. HOWEVER...ANY SEVERE WEATHER THAT DEVELOPS WILL BE HIGHLY LOCALIZED AND SPOTTER ACTIVATION SHOULD NOT BE NECESSARY. A COMBINATION OF DEEP ATMOSPHERIC MOISTURE AND RELATIVELY SLOW MOVING STORMS WILL RESULT IN THE POTENTIAL FOR LOCALLY HEAVY RAIN ON THE PLAINS. HAYNES
Special weather statement, Sep 6, 12:07 PM MDT, 2 hours 49 minutes before
COZ060>081-070600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1200 PM MDT SAT SEP 6 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER AN UPPER LEVEL DISTURBANCE HAS DESTABILIZED THE ATMOSPHERE OVER SOUTHERN COLORADO...AND THIS WILL BRING MORE THUNDERSTORMS. THUNDERSTORMS WERE ALREADY DEVELOPING OVER THE MOUNTAINS BY LATE MORNING. YOU CAN EXPECT THUNDERSTORMS TO SPREAD TO THE LOWER ELEVATIONS...INCLUDING THE SAN LUIS VALLEY AND EASTERN PLAINS DURING THE AFTERNOON AND EVENING. A FEW STORMS COULD BE SEVERE THIS AFTERNOON AND EVENING... PRODUCING BRIEF BUT DESTRUCTIVE WIND GUSTS AND LARGE HAIL. HOWEVER...ANY SEVERE WEATHER THAT DEVELOPS WILL BE HIGHLY LOCALIZED AND SPOTTER ACTIVATION SHOULD NOT BE NECESSARY. A COMBINATION OF DEEP ATMOSPHERIC MOISTURE AND RELATIVELY SLOW MOVING STORMS WILL RESULT IN THE POTENTIAL FOR LOCALLY HEAVY RAIN ON THE PLAINS. HAYNES
Special weather statement, Sep 6, 2:40 PM MDT, 16 minutes before
COZ076-077-079-081-062130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 240 PM MDT SAT SEP 6 1997 VERY STRONG THUNDERSTORMS OVER EXTREME NORTHEAST LAS ANIMAS... EXTREME SOUTHERN BENT AND OTERO COUNTIES WILL PRODUCE HEAVY RAIN AND HAIL TO NEAR 3/4 INCH IN DIAMETER THROUGH 3 PM MDT. THESE STORMS HAVE BEEN BUILDING OVER THE SAME AREA SINCE AROUND 2 PM...WITH LITTLE MOVEMENT...SO THAT SOME FLOODING OF LOW LYING AREAS... NORMALLY DRY WASHES...ARROYOS AND STREAM BEDS SHOULD BE ANTICIPATED. AT 235 PM MDT...RADAR SHOWED THE CENTERS OF TWO STORMS 21 MILES SOUTH...AND 23 MILES SOUTHEAST OF LA JUNTA. THE STORMS HAVE SHOWN MORE EAST AND NORTHEASTWARD DEVELOPMENT THAN MOVEMENT IN THEIR LIFETIME...SINCE SHORTLY BEFORE 2 PM. THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND SOME WILL PRODUCE TO NEAR 3/4 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS TO AROUND 50 MPH AND VERY HEAVY RAINFALL. MOTORISTS ALONG HIGHWAY 109 SHOULD EXERCISE CAUTION...AS SHOULD PEOPLE IN THE AREA NEAR THESE STORMS. RMG
Special weather statement, Sep 6, 2:41 PM MDT, 15 minutes before
COZ076-077-079-081-062130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 240 PM MDT SAT SEP 6 1997 VERY STRONG THUNDERSTORMS OVER EXTREME NORTHEAST LAS ANIMAS... EXTREME SOUTHERN BENT AND OTERO COUNTIES WILL PRODUCE HEAVY RAIN AND HAIL TO NEAR 3/4 INCH IN DIAMETER THROUGH 3 PM MDT. THESE STORMS HAVE BEEN BUILDING OVER THE SAME AREA SINCE AROUND 2 PM...WITH LITTLE MOVEMENT...SO THAT SOME FLOODING OF LOW LYING AREAS... NORMALLY DRY WASHES...ARROYOS AND STREAM BEDS SHOULD BE ANTICIPATED. AT 235 PM MDT...RADAR SHOWED THE CENTERS OF TWO STORMS 21 MILES SOUTH...AND 23 MILES SOUTHEAST OF LA JUNTA. THE STORMS HAVE SHOWN MORE EAST AND NORTHEASTWARD DEVELOPMENT THAN MOVEMENT IN THEIR LIFETIME...SINCE SHORTLY BEFORE 2 PM. THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND SOME WILL PRODUCE TO NEAR 3/4 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS TO AROUND 50 MPH AND VERY HEAVY RAINFALL. MOTORISTS ALONG HIGHWAY 109 SHOULD EXERCISE CAUTION...AS SHOULD PEOPLE IN THE AREA NEAR THESE STORMS. RMG
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 4:47 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 63 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.